Alert archive / Montana / Tornado Warnings in 1997

Tornado Warning 6, NWS Billings, MT

July 10, 1997Rosebud County, Montana

NWS Billings, MT issued this tornado warning at Jul 10, 1997, 10:45 PM MDT for Rosebud County, Montana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 1997, 10:45 PM MDT (04:45 UTC)
Expired
Jul 10, 1997, 11:20 PM MDT
In force
35 min
Issued by
NWS Billings, MT
Area
Whole counties

County Rosebud County, MT

The radar

The Billings radar (KBLX), 151 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 10:52 PM MDTHail 0.75Colstrip, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 1997-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 1997-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1932 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WFUS1 KBIL 110447 RRA
TORBIL
MTC087-110520-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
1045 PM MDT THU JUL 10 1997

THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1120 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN MONTANA

   ...CENTRAL ROSEBUD COUNTY
 
AT 1044 PM MDT...BILLINGS DOPPLER RADAR INDICATED A TORNADO 2 MILES
WEST OF COLSTRIP. THIS TORNADO IS MOVING EAST AT 20 MILES AN HOUR AND
WILL AFFECT THE TOWN OF COLSTIP BY 1050 PM MDT.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID
WINDOWS.

SCARLETT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jul 10, 8:35 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 10, 8:35 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
830 PM MDT THU JUL 10 1997

MAIN AREA OF SEVERE WEATHER IS IN THE DAKOTAS IN AREA OF BEST
INSTABILITY. UPPER LEVEL TROF PUSHING IN WESTERN CWA STILL DRIVING
SHOWERS/STRONG THUNDERSTORMS. SE CAUGHT IN SUBSIDENCE BETWEEN TWO
SYSTEMS. SEVERE THUNDERSTORM WATCH CANCELLED FAR EAST AND OTHER WATCH
SET TO EXPIRE AT 900 PM. PER GTF CONFERENCE CALL...GTF WILL HANDLE ALL
STATEMENTS. WILL BUMP DOWN POPS EAST AND CENTRAL AND CHANGE SOME
WORDING SECOND PERIOD. TEMPS LOOK IN BALLPARK...BUT WILL BUMP DOWN IN
A FEW SPOTS. SCARLETT

BIL TW 055/072 052/073 052 574755
LVM .. 050/072 050/072 ... 577755
HDN .. 053/074 054/075 ... 574755
MLS .. 059z/074 057/076 ... 573733
4BQ .. 057/075 057/076 ... 573733
BHK .. 058/074 058/077 ... 572733
SHR TW 056/072 048/071 044 574744

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:16 PM MDTSevere Thunderstorm WarningBYZBig Horn, Yellowstone64 min
Jul 10, 9:20 PM MDTSevere Thunderstorm WarningBYZRosebud65 min
Jul 10, 9:26 PM MDTSevere Thunderstorm WarningBYZBig Horn, Treasure64 min
Jul 10, 10:28 PM MDTSevere Thunderstorm WarningBYZRosebud62 min
Jul 10, 11:33 PM MDTSevere Thunderstorm WarningBYZCuster62 min

Nearby

Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.